Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Nashville, TN

August 31, 20174 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 31, 2017, 10:19 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 10:19 PM CDT (03:19 UTC)
Expired
Sep 1, 2017, 1:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Marshall County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:30 PM CDTFLASH FLOOD2 Ne Belle Meade, TNROLLAND RD CLOSED DUE TO FLOODING.
Aug 31, 11:50 PM CDTFLASH FLOODFranklin, TNSEVERAL ROADS FLOODED ACROSS WILLIAMSON COUNTY INCLUDING CHESTER ROAD IN FAIRVIEW...CUMBERLAND DRIVE...HORN TAVERN DRIVE...LEWISBURG PIKE IN FRANKLIN...SLEEPY HOLLOW ROAD...COX PIKE...AND GRANNY WHITE PIKE.
Sep 1, 12:34 AM CDTFLASH FLOOD2 Nw Oak Hill, TNSEVERAL CARS AND APARTMENTS FLOODED AT ROYAL ARMS APARTMENTS ON RICHARD JONES IN GREEN HILLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS54 KOHX 010319
FFWOHX
TNC037-117-119-187-010615-
/O.NEW.KOHX.FF.W.0029.170901T0319Z-170901T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1019 PM CDT THU AUG 31 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Davidson County in Middle Tennessee...
  North central Marshall County in Middle Tennessee...
  Northeastern Maury County in Middle Tennessee...
  Williamson County in Middle Tennessee...

* Until 115 AM CDT

* At 1018 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Three to four inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Franklin, Columbia, Brentwood, Spring Hill, Nolensville, Forest
  Hills, Oak Hill, Belle Meade, Thompson's Station, Antioch, Berry
  Hill, Thompsons Station, I-65 East Of Columbia, Triune and Percy
  Priest Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3617 8657 3601 8660 3600 8662 3598 8661
      3597 8662 3594 8662 3575 8668 3575 8670
      3572 8670 3559 8674 3565 8696 3581 8700
      3612 8687 3620 8658

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 7:30 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 7:30 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
730 PM CDT Thu Aug 31 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.SHORT TERM...
(Tonight-Sat Night)

Usually do not do it this way, but issued the afternoon suite of
forecast products before this late afternoon AFD composition to
give the variety of customers we serve at least the latest
detailed information within the AFM and PFM products. A lot
of time, effort, detail was put into the grids to ensure the
best and most accurate forecast possible for all those we serve.

Broke out a late this afternoon zone grouping per the latest
regional radar mosiac trends and short range model consensus,
including the latest HRRR solution.

Factored in the latest consensus short range model outlooks into
into this evening forecast period also. In addition to this, in
agreement with latest afternoon WPC Diagnostic Discussion
reasoning and applied it to the mid state region. As stated within
this discussion, model solution consensus seems to be slower than
the actual TD track. However, leaned toward a tri consensus
solution of the 31/12Z GFS, 31/12Z NAM, and the 30/00Z UKMET
across our area. These solutions seem to initialize best and
make reasonable sense with TD Harvey's track progression.
Looks like bulk of the heavier rainfall that the mid state will
experience will be between 01/00Z-01/09Z, bringing definite mdt
to heavy shwrs and the potential of sct tstms to mid state region.

With all this said, TD should continue to make its northeastward
progression and move into wrn portions of the mid state region by
01/12Z. It should be in the Nashville Metro area by 01/18Z, and
then continues its push northeastward into south cntrl KY by
02/00Z. To the east of its track, will continue to mention the
possiblity of iso/sct shwrs/tstms. As is the case with a
tropical system like this, on the east side within the spiral
rain bands that are presently moving across the mid state region
the potential exists thru at least the early evening tonight of
iso tornadoes forming. As the sfc low moves northeastward, any
chance of iso/sct tstms should end, with moderate rainfall
continuing. So, rainfall will be experienced across the mid state
thru Friday night.

As what by then will be after 02/00Z the remnants of TD Harvey
continue to push northeastward, will go with light iso to sct
light shwrs across cntrl and eastern portions of the mid state on
Sat. Rainfall chances should end across the mid state by Sat
night.

As for temps...overnight lows tonight will be slightly warmer
than normal with lows in the mid to upper 60s. Highs on Friday
will not warm up much from overnight tonight low values with highs
in the upper 60s to lower 70s, and those lower 70s being east of
the expected forecast track. Overnight lows on Fri night will be
quite seasonably cool with lows in the mid to upper 50s. Afternoon
highs on Sat will rebound into the mid to upper 70s across wrn
and srn portions, but remain in the 60s across the Upper
Cumberland Region. Overnight lows on Sat night should continue
within the mid to upper 50s range.

Will address the potential of flash flooding and expected rainfall
amounts within the Hydrology section below.

.LONG TERM...
(Sun-Thu)

The next frontal system will move thru the mid state region on Tue
with sct shwrs and tstms possible. The mid state could possibly
experience iso shwrs and tstms on Thu. Otherwise dry conditions
will prevail with pleasant early Sept wx. Afternoon highs are
expected to be in the low to mid 80s, upper 70s to around 80
Cumberland Plateau Region. After frontal passage on Tue, very
pleasant afternoon high temps are expected Wed and Thu afternoons.
Highs will be in the low to mid 70s, around 70 Cumberland Plateau
Region. Overnight lows will mainly be in the 60s Sun Night and
Mon night, before taking the cool plunge from the upper 50s
Tue night into the lower 50s by Thu night.

&&

.AVIATION...
00Z TAF DISCUSSION.

Remnants of hurricane Harvey expected to push across the mid-state
...resulting in degraded flying conditions through the period.
CIGs/VSBYs expected to down way down tonight...and largely remain
that way through the period. Winds also expected to become gusty
20-30 mph.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon FOR Cannon-Cheatham-
Clay-Davidson-De Kalb-Dickson-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-
Williamson-Wilson.

&&

DISCUSSION......04
AVIATION........04
Hazardous weather outlook, Aug 31, 11:47 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1147 AM CDT Thu Aug 31 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1147 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is now in effect for most of Middle Tennessee.
Locations across the higher elevations of the Upper Cumberland
Region, southern portions of the Cumberland Plateau Region, and
far southern counties across central and eastern portions of the
mid state are not within this watch area currently.

There is a slight risk of severe storms for counties near the
Tennessee/Alabama border this afternoon through early this
evening. There is a marginal risk of severe storms for locations
around the I-40 corridor and southward up to the above mentioned
slight risk area for this afternoon through early this evening.
With any severe storms that do occur, the formation of isolated
tornadoes will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rain will persist through Friday as Tropical Depression
Harvey moves across Middle Tennessee. Forecast rainfall amounts
from today through Friday afternoon range from up to 1 inch along
the Cumberland Plateau, to 3 to 5 inches across the Nashville
Metro Area, to 6 to 8 inches around Clarksville and Land-between-
the-Lakes.

Also, areas generally east of I-65 remain under a marginal risk of
severe storms on Friday, with isolated tornadoes once again being
the primary threat.

Winds will increase across most of Middle Tennessee tonight and
Friday as the center of Harvey tracks across the mid state.
Sustained speeds of 10 to 20 mph will be common, with gusts of
30 mph or greater in many areas, is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Friday
afternoon for severe storms and possible flooding.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 INCH
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Aug 31, 7:48 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      NASHVILLE               36.17N  86.78W
08/31/2017                   DAVIDSON           TN   TWITTER

            VIDEO AND PICTURES SHOW CARS PARTIALLY SUBMERGED AT
            VANTAGE WAY AND ROSA PARKS BLVD.

&&

EVENT NUMBER OHX1700765

MR3
Local storm report, Aug 31, 7:58 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
758 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      8 NNW NASHVILLE         36.28N  86.84W
08/31/2017                   DAVIDSON           TN   EMERGENCY MNGR

            WATER RESCUES ONGOING ALONG WHITES CREEK.

&&

EVENT NUMBER OHX1700766

MR3
Local storm report, Aug 31, 9:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
907 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     FLASH FLOOD      8 N NASHVILLE           36.29N  86.78W
08/31/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULITPLE ROADS CLOSED IN THE WHITES CREEK AREA
            INCLUDING LICKTON PIKE AND KNIGHT RD.

&&

EVENT NUMBER OHX1700767

MR3
Local storm report, Aug 31, 9:12 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      10 SE CENTERVILLE       35.69N  87.32W
08/31/2017                   HICKMAN            TN   FACEBOOK

            WATER OVER HOOVER RD AT DUNLAP RD IN THE SHADY GROVE
            COMMUNITY.

&&

EVENT NUMBER OHX1700768

MR3
Local storm report, Aug 31, 9:31 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
931 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      2 SW FAIRVIEW           35.96N  87.15W
08/31/2017                   WILLIAMSON         TN   AMATEUR RADIO

            HAM REPORTED ROAD FLOODING AT HWY 100 AND GLENHAVEN DR
            IN FAIRVIEW.

&&

EVENT NUMBER OHX1700769

MR3
Local storm report, Aug 31, 9:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
955 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      5 SE NASHVILLE          36.12N  86.72W
08/31/2017                   DAVIDSON           TN   TRAINED SPOTTER

            MURFREESBORO PIKE NORTH OF BRILEY PARKWAY IS FLOODED.

&&

EVENT NUMBER OHX1700770

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:05 PM CDTFlash Flood WarningOHXDickson, Hickman, Humphreys, Lewis, Maury, Perry and 2 more7 hr
Aug 31, 7:50 PM CDTTornado WarningOHXWilliamson25 min
Aug 31, 7:55 PM CDTRiver Flood AdvisoryOHXDavidson14 hr
Aug 31, 7:59 PM CDTRiver Flood AdvisoryOHXDavidson14 hr
Aug 31, 8:15 PM CDTTornado WarningOHXGiles, Marshall, Maury30 min
Aug 31, 8:27 PM CDTRiver Flood AdvisoryOHXDavidson10 hr
Aug 31, 8:27 PM CDTRiver Flood AdvisoryOHXDavidson10 hr
Aug 31, 8:34 PM CDTRiver Flood WarningOHXDavidson24 hr
Aug 31, 8:48 PM CDTRiver Flood WarningOHXPerry64 hr
Aug 31, 8:48 PM CDTRiver Flood WarningOHXMontgomery, Robertson59 hr
Aug 31, 9:30 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury2 hr
Aug 31, 9:40 PM CDTFlash Flood WarningOHXCheatham, Davidson, Williamson5 hr
Aug 31, 10:34 PM CDTSevere Thunderstorm WarningOHXBedford26 min
Aug 31, 10:58 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford32 min
Aug 31, 11:01 PM CDTSpecial Weather StatementOHXDavidson, Robertson44 min
Aug 31, 11:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson28 min
Aug 31, 11:42 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Coffee, Davidson, DeKalb and 21 more16 hr
Aug 31, 11:47 PM CDTRiver Flood WarningOHXDavidson24 hr
Aug 31, 11:47 PM CDTRiver Flood WarningOHXDavidson24 hr
Aug 31, 11:53 PM CDTTornado WarningOHXDavidson9 min
Sep 1, 12:17 AM CDTFlash Flood WarningOHXCheatham, Dickson3 hr
Sep 1, 12:57 AM CDTRiver Flood WarningOHXCheatham37 hr
Sep 1, 1:09 AM CDTFlash Flood WarningOHXDavidson, Williamson51 min
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson20 hr
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXMontgomery9 hr
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXStewart9 hr
Sep 1, 1:09 AM CDTRiver Flood AdvisoryOHXHumphreys30 hr
Sep 1, 1:15 AM CDTRiver Flood WarningOHXDavidson24 hr
Sep 1, 3:30 AM CDTFlash Flood WarningOHXCheatham, Montgomery, Robertson2 hr
Sep 1, 4:29 AM CDTRiver Flood WarningOHXCheatham24 hr
Sep 1, 5:39 AM CDTRiver Flood AdvisoryOHXDavidson, Sumner3 hr
Sep 1, 5:40 AM CDTRiver Flood WarningOHXDavidson2 hr
Sep 1, 5:43 AM CDTRiver Flood AdvisoryOHXHickman5 hr
Sep 1, 9:20 AM CDTRiver Flood AdvisoryOHXHickman10 hr
Sep 1, 10:10 AM CDTRiver Flood WarningOHXMontgomery33 hr
Sep 1, 10:10 AM CDTRiver Flood WarningOHXStewart39 hr
Sep 1, 11:30 AM CDTRiver Flood AdvisoryOHXCheatham9 hr
Sep 1, 3:15 PM CDTRiver Flood AdvisoryOHXMontgomery25 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.